IDEAS home Printed from
MyIDEAS: Log in (now much improved!) to save this article

Improving Australian Football League player performance forecasts using optimized nonlinear smoothing

Listed author(s):
  • Sargent, Jonathan
  • Bedford, Anthony
Registered author(s):

    This research demonstrates how exponentially-smoothed, one-step forecasts of Australian Football League (AFL) player performance data are improved by first applying a nonlinear (Tukey) smoother to the raw data. The player performance data are derived from a simplistic linear model, such as the one seen in an AFL "fantasy" football league. A smoothing macro allows experimentation with various running median combinations which are designed to eliminate the noise from each player's season data. Performing optimizations on each player's running median sequence in conjunction with the exponential smoothing parameter results in a noticeably lower mean squared error per player than either mean projection or simple exponential smoothing. A Monte Carlo simulation of the median sequence and smoothing parameter combinations creates confidence intervals for assessing the forecasts. The results are demonstrated on both a season and a match-by-match basis.

    If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

    File URL:
    Download Restriction: Full text for ScienceDirect subscribers only

    As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

    Article provided by Elsevier in its journal International Journal of Forecasting.

    Volume (Year): 26 (2010)
    Issue (Month): 3 (July)
    Pages: 489-497

    in new window

    Handle: RePEc:eee:intfor:v:26:y::i:3:p:489-497
    Contact details of provider: Web page:

    References listed on IDEAS
    Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

    in new window

    1. Janosky, J. E. & Pellitieri, T. R. & Al-Shboul, Q. M., 1997. "The need for a revised lower limit for the 4253H, Twice nonparametric smoother," Statistics & Probability Letters, Elsevier, vol. 32(3), pages 269-272, March.
    Full references (including those not matched with items on IDEAS)

    This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

    When requesting a correction, please mention this item's handle: RePEc:eee:intfor:v:26:y::i:3:p:489-497. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Dana Niculescu)

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If references are entirely missing, you can add them using this form.

    If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.